Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 29, 2001, 5:55 PM MDT for Laramie County, Wyoming. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 2001, 5:55 PM MDT (23:55 UTC)
- Expired
- Jun 29, 2001, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 39 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:55 PM MDT | Hail 1 | Cheyenne, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2994 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 292357 SVRCYS WYC021-300100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 555 PM MDT FRI JUN 29 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING * UNTIL 700 PM MDT * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BURNS...OR ABOUT 23 MILES EAST OF CHEYENNE...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE CARPENTER BASEBALL SIZE HAIL HAS BEEN REPORTED WITH THIS THUNDERSTORM OVER BURNS AT 553 PM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. DAUGHERTY WCJIN-WYSE LAT...LON 4123 10451 4101 10448 4103 10409 4128 10413
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:37 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Jun 29, 2:37 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 237 PM MDT FRI JUN 29 2001 NORTHERN PANHANDLE CONTINUES TO DESTABLIZE WITH SURPRISINGLY "JUICEY" DEWPOINTS EXTENDING FROM SOUTH-CENTRAL SD TO IEN/CDR WITH AROUND 70F. SURFACE BOUNDARY...WHICH CROSSED WY/CO AND NEB/CO AROUND NOON...HAS SUPPRESSED CONVECTION IMMEDIATELY BEHIND IT. STRONG STORMS FIRING BLACK HILLS WITH INCREASING CONVECTION INTO EAST-CENTRAL WY. EARLIER SWOMCD CONFIRMS SUSPICION OF SEVERE WATCH FOR NORTHERN PANHANDLE AT ANY TIME. APPEARS CWA WILL BE LOCKED INTO RISK SEVERE THROUGH WEEKEND...MAINLY LARAMIE MOUNTAINS EASTWARD. BOTH ETA/AVN INDICATE INCREASING QPF AFTER MIDNIGHT AS CONVECTION OFF BIG HORNS OF NORTH-CENTRAL WY AND BLACK HILLS MOVES DOWNSTREAM TONIGHT. ETA HAS INTENSE...CONVECTIVELY INDUCED...VORTICITY CENTER OVER WEST-CENTRAL SD AT 12 UTC/6 AM SAT WITH TAIL OF WAVE EXTENDING THROUGH SOUTHEAST CORNER WY. WILL GO WITH HIGH SCATTERED-TYPE POP FORECAST EAST OF LARAMIE MOUNTAINS TONIGHT. TEMP/POP FORECAST SAT THROUGH SUN LOOKS LIKE A BROKEN RECORD WITH PREDOMINATELY 85-95F HIGHS AND 20-30 PERCENT POPS. POPS MORE SEASONAL SOUTH-CENTRAL. MEAN RIDGE AXIS NORTHEAST/SOUTHWEST THROUGH SOUTHEAST CORNER WY ATTM SHIFTS SOUTH AND DE-AMPLIFIES THROUGH 60 HRS/6 PM SUN. REMAINS OF AXIS WILL EXTEND EAST FROM FOUR CORNER UPPER HIGH THEN. FLAT RIDGGING OR NEARLY ZONAL FLOW NORTH-NORTHEAST FROM UPPER HIGH THROUGH CENTRAL WY SUN AFTERNOON. MODELS CONTINUE IDEA OF GENERALLY WEAK SOURCES OF UPPER DIVERGENCE EACH 12 HRS DURING WEEKEND. ONE OVER WESTERN SD SAT MORNING...AND ANOTHER THROUGH CENTRAL OR SOUTHEAST WY SUN MORNING COULD PRODUCE ISOLATED LATE NIGHT/MORNING SHOWERS/ T-STORMS. .EXTENDED DISCUSSION...MEAN UPPER LEVEL RIDGE GRADUALLY RETROGRADES WITH TIME LEAVING OUR CWA IN NW FLOW ALOFT. BETTER CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY IN THIS FLOW PATTERN. CANADIAN HIGH PRESSUTRE BUILDS SOUTH INTO THE HIGH PLAINS BY THE END OF THE WEEK WITH COOLER TEMPERATURES EXPECTED FOR THE LAST PART OF THE WORK WEEK. .CYS... WY...NONE. NE...NONE. COX/STARK
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.